Tiny Overdoses Of Tylenol Can Turn Deadly - Spokane, North Idaho News & Weather KHQ.com

Tiny Overdoses Of Tylenol Can Turn Deadly

MSNBC.COM - Taking even slightly too much Tylenol over a period of several days can lead to an overdose with deadly consequences, a new study says.

The study looked at what are called "staggered overdoses," in which a person repeatedly exceeds the daily recommendation through small overdoses. This is in contrast to the more familiar single overdose, when a person takes too many pills at once.

In the study, staggered overdoses of Tylenol (acetaminophen) were more deadly than single overdoses, even though people who experienced staggered overdoses typically took smaller total amounts of Tylenol than those who experienced a single overdose.

Doctors may not identify staggered overdoses right away, researchers added. People with a staggered overdose may have levels of the drug in their blood below what a standard blood test would indicate as an overdose, even when their liver is badly damaged.

People taking acetaminophen should stay within the recommended limits of the drug and take even less of it when they are on other painkillers, said study researcher Kenneth Simpson of the University of Edinburgh in Scotland. Packets of regular Tylenol pills (325 mg) say: "Do not take more than 5 tablets in 24 hours."

And, Simpson said, doctors should realize the criteria used to identify overdose patients do not work as well for staggered overdoses.

The study was published online today in the British Journal of Clinical Pharmacology.

Simpson and colleagues examined information from 663 patients with liver problems caused by acetaminophen (also known as paracetamol) who were admitted to an Edinburgh hospital between 1992 and 2008.

The researchers found that nearly a quarter of them (161 patients) had taken staggered overdoses.

On average, staggered overdose patients took 24 grams of acetaminophen over several days, while single-overdose patients consumed 27 grams.

The researchers found that 37.3 percent of patients with staggered overdoses died, while 27.8 percent of single overdose patients died. Staggered overdose patients also were more likely to have liver and brain problems, require kidney dialysis and need help with breathing.

Close to 60 percent said they had taken the drug to relieve pain, including abdominal or muscular pains, headache or toothache.

During a staggered overdose, the drug likely builds up in the liver and kills the cells, Simpson said.

Staggered overdose patients may have fared less well because they did not receive the appropriate treatment soon enough, or because they had been drinking alcohol along with acetaminophen, he said.

The new study "sheds light on the fact that the maximum recommended daily dose should be strictly adhered to," said Dr. Joshua Lenchus, an associate professor of clinical medicine at the University of Miami Miller School of Medicine.

Acetaminophen also appears in combination with other drugs in certain prescription products. In January the Food and Drug Administration asked all manufacturers of acetaminophen to lower the dose in a single tablet to 325 mg. Even at this dose, patients who took two tablets every four hours for 24 hours would be at risk for a staggered overdose, Lenchus said.

"It's pretty easy for people to take just a couple of tablets every four hours," Lenchus said.

Doctors need to consider the possibility of overdoses when patients come to the hospital after taking acetaminophen, even if the patients have not obviously taken many pills at once, Lenchus said.

  • Most Popular StoriesMost Popular StoriesMore>>

  • Toddler signs for help while sitting on Santa's lap

    Toddler signs for help while sitting on Santa's lap

    Sunday, December 10 2017 7:43 PM EST2017-12-11 00:43:17 GMT

    OWING MILLS, Md.  - A family in Maryland is going viral after they brought their 1-year-old son to take a photo with Santa Claus and the results are hilarious. Kerry Spencer tweeted out the photo last week. She captioned it, "We taught our baby sign language. This is the sign for 'help.' You're welcome."

    >>

    OWING MILLS, Md.  - A family in Maryland is going viral after they brought their 1-year-old son to take a photo with Santa Claus and the results are hilarious. Kerry Spencer tweeted out the photo last week. She captioned it, "We taught our baby sign language. This is the sign for 'help.' You're welcome."

    >>
  • Electronics stolen from North Spokane home before Christmas

    Electronics stolen from North Spokane home before Christmas

    Tuesday, December 12 2017 2:16 AM EST2017-12-12 07:16:24 GMT

    SPOKANE, Wash.- A North Spokane family is hoping to find the thieves who stole not just from their Christmas but from the people whose belongings they were repairing. Kevin and Ronnie Ryno say they've never had a problem with theft until Monday. 

    >>

    SPOKANE, Wash.- A North Spokane family is hoping to find the thieves who stole not just from their Christmas but from the people whose belongings they were repairing. Kevin and Ronnie Ryno say they've never had a problem with theft until Monday. 

    >>
  • Authorities: Couple left boy in Florida trailer for 2 months

    Authorities: Couple left boy in Florida trailer for 2 months

    Monday, December 11 2017 5:35 PM EST2017-12-11 22:35:04 GMT

    PENSACOLA (AP) - Authorities say a Florida couple left a boy alone in a trailer for about two months.    The Pensacola News Journal reports that 34-year-old Jennifer Nichols and 32-year-old Joshua Sanders were arrested Nov. 30 and charged with child neglect. Officials didn't say how old the boy was or how he was related to Nichols or Sanders.

    >>

    PENSACOLA (AP) - Authorities say a Florida couple left a boy alone in a trailer for about two months.    The Pensacola News Journal reports that 34-year-old Jennifer Nichols and 32-year-old Joshua Sanders were arrested Nov. 30 and charged with child neglect. Officials didn't say how old the boy was or how he was related to Nichols or Sanders.

    >>
HD DOPPLER 6i
/